Diuretics wash extra fluid out of the body, but they can also wash out essential minerals. Hydrochlorothiazide is a diuretic often used to treat hypertension and also edema, or fluid retention, and congestive heart failure. It is a thiazide diuretic, the most commonly used type of diuretic and one of the least expensive. One side effect of thiazide diuretics is potassium loss. Potassium supplements may be needed to keep potassium levels within normal limits.
Video of the Day
Thiazide diuretics are one of the most commonly prescribed diuretics for high blood pressure. If you take hydrochlorothiazide, your doctor will most likely check your potassium levels frequently. If your potassium levels fall below normal levels, you will need to take potassium supplements or change diuretics. Normal potassium levels range between 3.7 and 5.2 milliequivalents per liter, or mEq/L, according to MedlinePlus.
Mild hypokalemia, between 3.0 and 3.5 mEq/L, often causes no symptoms. Symptoms of moderately low potassium, between 2.5 and 3.0 mEq/L, include weakness, irregular or abnormal heartbeat, or arrhythmias, fatigue, muscle cramps and constipation. Confusion, disorientation, legs cramps and restless leg syndrome can also occur at moderate levels of hypokalemia. Severe hypokalemia, levels below 2.5 mEq/L, can lead to life-threatening paralysis of the lungs and heart arrhythmias that can lead to cardiac arrest. Hypokalemia can also cause kidney damage.
Hypokalemia from hydrochlorothiazide can often be prevented by eating a banana a day, which supplies 1 meQ of potassium, according to Family Practice Notebook. Other potassium-rich foods include cantaloupes, figs, kidney beans, milk, potatoes, raisins and tomatoes. In many cases, potassium supplements are also necessary. Potassium oral supplements are the safest and easiest way of maintaining potassium levels. However, giving oral potassium pills along with thiazide diuretics negates the cost savings of hydrochlorothiazide over other diuretics. If you develop severe hypokalemia, you may need intravenous infusions of potassium.
If hypokalemia develops, your doctor may need to change your diuretic to a potassium-sparing diuretic, which prevents potassium loss. If you need treatment for low potassium levels, care must be taken not to take too much potassium, which can cause hyperkalemia. Hyperkalemia can interfere with the heart’s electrical activity, possibly leading to cardiac arrest. Take potassium supplements only under your doctor’s supervision and in the amounts prescribed.
REFERENCES & RESOURCES
- Harvard Medical School Family Health Guide; Low Potassium Levels from Diuretics; July 2004
- Harvard Medical School Family Health Guide; Low Potassium Levels From Diuretics; July 2004
- Family Practice Notebook; Thiazide Diuretic; October 2007
- MedlinePlus; Potassium Test; David C. Dugdale, III, M.D.; May 2009
- Gale Encyclopedia of Medicine; Hypokalemia; 2008